Edematous and Ulcerative Eruption With Nasolabial Sparing in an Older Woman | Dermatology | JN Learning | AMA Ed Hub [Skip to Content]
[Skip to Content Landing]

An Edematous and Ulcerative Eruption With Nasolabial Sparing in an Older Woman

Educational Objective
Based on this clinical scenario and the accompanying image, understand how to arrive at a correct diagnosis.
1 Credit CME

A woman in her 70s presented with a week of painless, rapidly progressive, edematous, necrotic papules and plaques on the extremities, buttocks, and face with sharp demarcation at the nasolabial folds and extension into the oral mucosa (Figure, A and B). Notable symptoms included 4 months of extreme fatigue, 20.4 kg weight loss, and a recent episode of hematochezia. Her medical history included diabetes, hyperlipidemia, and hypertension that were well controlled with simvastatin, chlorthalidone, hydralazine hydrochloride, lisinopril, and verapamil hydrochloride. She had been taking these medications for 5 years with no new exposures. Age-appropriate cancer screening was up to date. She was afebrile and hemodynamically stable, but laboratory evaluation revealed that she had leukocytosis, normocytic anemia, elevated erythrocyte sedimentation rate, hematuria, and proteinuria. On hospital day 2, she developed bright red blood per rectum, necessitating transfusion. A computed tomography of the chest, abdomen, and pelvis revealed parenchymal lung nodules. On admission, punch biopsies of the skin were performed for both histological examination and bacterial, fungal, and acid-fast bacterial cultures (Figure, C and D).

Please finish quiz first before checking answer.

You answered correctly!

Read the answer below and download your certificate.

You answered incorrectly.

Read the discussion below and retake the quiz.

D. Drug-induced vasculitis

On presentation, the symptoms were suggestive of malignant neoplasm–induced or hydralazine-associated Sweet syndrome. In addition to cessation of hydralazine, high-dose corticosteroids were started, which were ineffective over several days but subsequently held after preliminary pathologic findings demonstrated possible fungal forms. Histological examination revealed a neutrophil-rich infiltrate in a predominately perivascular pattern with extravasated erythrocytes, leukocytoclasis with karyorrhectic debris, fibrinoid degeneration of vessels walls, and cryptococcoid forms. Subsequently, the results of microbial stains, including periodic acid–Schiff, Grocott methenamine silver, Gram, and acid-fast bacillus, as well as tissue cultures were unremarkable. Rheumatological workup was notable for positive antinuclear antibody titer (1:160), antineutrophil cytoplasmic antibody (ANCA) with perinuclear staining (1:1280), myeloperoxidase (MPO) antibody level of 103 AU/mL (normal range, 0-19 AU/mL), serine proteinase 3 antibody level of 25 AU/mL (normal range, 0-19 AU/mL), and antihistone antibody level of 2.2 U (normal, <1.0 U). Negative levels of double-stranded DNA antibody and an antiphospholipid syndrome antibody panel were found. Results of a lung specimen biopsy showed reactive inflammation and were negative for malignant neoplasm.

Survey Complete!

Sign in to take quiz and track your certificates

Buy This Activity

JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC

Article Information

Corresponding Author: Michael A. Cardis, MD, Medstar Washington Hospital Center, Georgetown University Hospital, 5530 Wisconsin Ave, Ste 730, Chevy Chase, MD 20815 (michael.a.cardis@medstar.net).

Published Online: August 26, 2020. doi:10.1001/jamadermatol.2020.2420

Conflict of Interest Disclosures: None reported.

Additional Contributions: We thank the patient for granting permission to publish this information.

References
1.
Yokogawa  N , Vivino  FB .  Hydralazine-induced autoimmune disease: comparison to idiopathic lupus and ANCA-positive vasculitis.   Mod Rheumatol. 2009;19(3):338-347. doi:10.3109/s10165-009-0168-y PubMedGoogle ScholarCrossref
2.
Kumar  B , Strouse  J , Swee  M , Lenert  P , Suneja  M .  Hydralazine-associated vasculitis: overlapping features of drug-induced lupus and vasculitis.   Semin Arthritis Rheum. 2018;48(2):283-287. doi:10.1016/j.semarthrit.2018.01.005 PubMedGoogle ScholarCrossref
3.
Magro  CM , Momtahen  S , Harp  J .  The distinctive histopathology of hydralazine-associated ANCA positive vasculitis: in vivo demonstration of NETosis.   Eur J Dermatol. 2017;27(1):91-92. doi:10.1684/ejd.2016.2881 PubMedGoogle ScholarCrossref
4.
Cartee  TV , Chen  SC .  Sweet syndrome associated with hydralazine-induced lupus erythematosus.   Cutis. 2012;89(3):121-124.PubMedGoogle Scholar
5.
Skaljic  M , Agarwal  A , Smith  RJ ,  et al.  A hydralazine-induced triumvirate: lupus, cutaneous vasculitis, and cryptococcoid Sweet syndrome.   JAAD Case Rep. 2019;5(11):1006-1009. doi:10.1016/j.jdcr.2019.08.020 PubMedGoogle ScholarCrossref
6.
Espinosa  MC , Ding  B , Choi  K , Cohen  DN , Marcelli  M , Ifoeze  OW .  A simultaneous presentation of drug-induced lupus with drug-induced ANCA vasculitis secondary to hydralazine use in a patient with sarcoidosis.   Proc (Bayl Univ Med Cent). 2019;32(2):231-234. doi:10.1080/08998280.2019.1570422 PubMedGoogle ScholarCrossref
7.
Levin  LE , Magro  C , Horowitz  J , Harp  J .  Hydralazine-associated cutaneous casculitis presenting with aerodigestive tract involvement.   Cutis. 2017;99(5):E25-E29.PubMedGoogle Scholar
8.
Ramsey-Goldman  R , Franz  T , Solano  FX , Medsger  TA  Jr .  Hydralazine induced lupus and Sweet’s syndrome. Report and review of the literature.   J Rheumatol. 1990;17(5):682-684. PubMedGoogle Scholar
9.
Fresco  A , Wang  J , Krausz  A ,  et al.  Cryptococcus-like changes in the setting of vasculitis.   J Cutan Pathol. 2019;46(2):143-147. doi:10.1111/cup.13380 PubMedGoogle ScholarCrossref
10.
Wilson  J , Gleghorn  K , Kelly  B .  Cryptococcoid Sweet’s syndrome: two reports of Sweet’s syndrome mimicking cutaneous cryptococcosis.   J Cutan Pathol. 2017;44(5):413-419. doi:10.1111/cup.12921 PubMedGoogle ScholarCrossref
If you are not a JN Learning subscriber, you can either:
Subscribe to JN Learning for one year
Buy this activity
jn-learning_Modal_LoginSubscribe_Purchase
Close
If you are not a JN Learning subscriber, you can either:
Subscribe to JN Learning for one year
Buy this activity
jn-learning_Modal_LoginSubscribe_Purchase
Close
With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right
Close

Name Your Search

Save Search
Close
With a personal account, you can:
  • Track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
jn-learning_Modal_SaveSearch_NoAccess_Purchase
Close

Lookup An Activity

or

Close

My Saved Searches

You currently have no searches saved.

Close
With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right
Close